South Carolina, 2015

Damaging Winds in South Carolina, September 10, 2015

September 10, 2015 · NWS CHS · 10 events in 3 counties and zones

Thunderstorms developed well inland in the late afternoon hours and tracked to the east. As these thunderstorms got closer to the coast, they interacted with the residual sea breeze boundary and quickly strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed well inland in the late afternoon hours and tracked to the east. As these thunderstorms got closer to the coast, they interacted with the residual sea breeze boundary and quickly strengthened. The storms produced strong damaging wind gusts all the way to the southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 10, 6:35 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 10, 6:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT THU SEP 10 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH FRIDAY...ALTHOUGH AN
UPPER LEVEL DISTURBANCE WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL
MOVE ACROSS THE AREA FROM THE NORTHWEST OVER THE WEEKEND...FOLLOWED
BY DRY HIGH PRESSURE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING AND TONIGHT...A MID LVL RIDGE OF HIGH PRESSURE WILL
EXTEND ACROSS MUCH OF THE SOUTHEAST COAST WHILE A BROAD MID LVL
TROUGH OF LOW PRESSURE EXTENDS OVER THE CENTRAL UNITED STATES AND
THE MIDWEST. AT THE SFC...HIGH PRESSURE WILL PERSIST OFF THE
SOUTHEAST COAST WHILE AN AXIS OF LOW PRESSURE EXTENDS SOUTHWARD
ACROSS THE MIDLANDS IN ADVANCE OF A H5 SHORTWAVE MAKING WAY TOWARD
THE AREA.

LATEST WATER VAPOR IMAGERY DEPICTS A STRONG SHORTWAVE SHIFTING OVER
ALABAMA AND WESTERN GEORGIA...HELPING SPAWN CLUSTERS OF SHOWERS AND
THUNDERSTORMS TO OUR WEST AND SOUTHWEST. AS THE SHORTWAVE SHIFTS
INTO THE AREA THIS EVENING...SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE WITHIN DEEP LAYERED MOISTURE CHARACTERIZED BY PWATS BETWEEN
1.8 TO 2.0 INCHES. SBCAPES BETWEEN 3000-3500 J/KG...DCAPE AROUND 900
J/KG AND BULK SHEAR BETWEEN 30-35 KT...SUGGEST A FEW STORMS COULD BE
STRONG AND/OR SEVERE THIS EVENING WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT. BEST CHANCES OF STRONGER STORMS SHOULD OCCUR INLAND.
HIRES MODELS INDICATE CONVECTION TO BE IN THE FORM OF A LINE AND/OR
CLUSTERS THAT GRADUALLY WEAKEN WHILE APPROACHING THE COAST EARLY
OVERNIGHT. THIS SCENARIO SUPPORTS A TYPICAL TREND OFTEN SEEN WHEN
DIURNAL HEATING IS LOST WITH SUNSET.

GREATEST CHANCES OF THUNDERSTORMS ARE STILL EXPECTED TO OCCUR AWAY
FROM THE COAST WITH SLIGHTLY GREATER CONFIDENCE IN TIMING THAN
PREVIOUS FORECASTS. IN GENERAL...HAVE INCREASED POPS FOR ALL AREAS
EARLY TONIGHT...WITH SLIGHTLY HIGHER CHANCES BETWEEN 40-45 POPS IN
SOUTHEAST GEORGIA. MOST SHOWERS AND THUNDERSTORMS SHOULD DIMINISH
AFTER MIDNIGHT...BUT HAVE MAINTAINED SLIGHT CHANCES OVER ALL AREAS
DUE TO THE PROXIMITY OF H5 LVL ENERGY ALOFT. OVERNIGHT LOW TEMPS
SHOULD RANGE IN THE LOW/MID 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY AND FRIDAY NIGHT...THE FORECAST AREA WILL START THE DAY
WITHIN THE BROAD TROUGHING IN PLACE ALOFT ACROSS THE EASTERN HALF OF
THE CONUS. AS THE DAY PROGRESSES...THE FLOW WILL BEGIN TO AMPLIFY AS
A POTENT SHORTWAVE DIVES OUT OF THE UPPER MIDWEST AND INTO THE MEAN
TROUGH. WITHIN THE WEST-SOUTHWEST FLOW...SOME SHORTWAVE ENERGY IS
PROGGED TO CROSS THE SOUTHERN PORTION OF THE FORECAST AREA AS IT
MOVES THROUGH NORTHERN FLORIDA. AT THE SURFACE...A WELL DEFINED
SURFACE TROUGH AND WEAK AREA OF LOW PRESSURE WILL SIT INLAND WITH A
PRONOUNCED MOISTURE GRADIENT ACROSS THE REGION. INLAND AREAS WILL
SEE PWATS DOWN INTO THE 1.2 INCH RANGE WHILE VALUES ALONG THE COAST
WILL BE IN THE 1.8 TO 1.9 INCH RANGE. IN FACT...WITHIN THE WEST TO
WEST-SOUTHWEST PREVAILING LOW LEVEL FLOW WE MAY EVEN SEE DEW POINTS
MIX OUT A GOOD DEAL INLAND. AS SUCH...THE MAIN FORECAST CHANGE WAS
TO TIGHTEN THE POP GRADIENT FROM INLAND TO THE COAST WITH JUST
SLIGHT CHANCE POPS INLAND. FURTHER SOUTH AND ALONG THE COAST...40-50
POPS ARE STILL IN PLACE AND SEEM WELL PLACED BASED ON THE MOST
RECENT MODEL GUIDANCE. WITH THE WESTERLY COMPONENT OF THE SURFACE
FLOW IT WILL BE YET ANOTHER WARM DAY WITH HIGHS REACHING INTO THE 89-
91 DEGREE RANGE JUST ABOUT EVERYWHERE...WHICH IS ABOUT 4-6 DEGREES
ABOVE CLIMO. OVERNIGHT...ANY DIURNAL CONVECTION WILL BECOME FOCUSED
OVER THE COASTAL WATERS. WE MAINTAINED SLIGHT CHANCE POPS ACROSS ALL
LAND AREAS AS WE CANNOT TOTALLY RULE OUT A FEW SHOWERS BEING AROUND.
EXPECT LOWS IN THE LOW TO MID 70S.

SATURDAY AND SATURDAY NIGHT...THE BULK OF THE FORECAST CHALLENGE
WILL COME FOR THE FIRST HALF OF THE WEEKEND. A SHARP AND ANOMALOUSLY
STRONG...500 MB HEIGHTS 3 TO 4 STANDARD DEVIATIONS BELOW
NORMAL...SHORTWAVE IS PROGGED TO DIVE INTO THE TENNESSEE VALLEY AND
PUSH TOWARD THE SOUTHERN APPALACHIANS. LARGE SCALE FORCING WILL
INCREASE ACROSS THE FORECAST AREA THANKS TO BEING IN THE RIGHT
ENTRANCE REGION OF A STRENGTHENING 130 KNOT 300 MB JET. THIS SHOULD
HELP PROVIDE SUFFICIENT LIFT EVEN IN THE POTENTIAL ABSENCE OF STRONG
SURFACE HEATING AHEAD OF A COLD FRONT. MODELS SHOW A GOOD AMOUNT OF
HIGH CLOUDS STREAMING INTO THE AREA BEGINNING IN THE MORNING WHICH
COULD HELP TO KEEP INSOLATION LIMITED...REDUCING TEMPERATURES AND
SURFACE BASED INSTABILITY. SOMETIMES THE MODELS HAVE A HABIT OF
PRODUCING TOO MUCH OPAQUE CLOUD COVER THAT FAR AHEAD OF A FRONT THIS
TIME OF YEAR...SO THERE IS THE POTENTIAL FOR WARMER TEMPERATURES AND
MORE HEATING THAN CURRENTLY FORECAST. IF THIS WERE TO OCCUR...CAPE
VALUES WOULD LIKELY BE MUCH HIGHER THAN FORECAST AND THE SEVERE
THREAT WOULD INCREASE. AS IT STANDS...IT LOOKS LIKE A CASE WHERE
LIMITED INSTABILITY WILL KEEP THE SEVERE WEATHER AT BAY IN SPITE OF
THE STRONG DYNAMICS AND INCREASING WIND SHEAR IN PLACE. LATER IN THE
DAY AS THE TROUGH DRAWS CLOSER MODELS PROG 500 MB FLOW INCREASING IN
EXCESS OF 50 KNOTS...RESULTING IN 0-6 KM SHEAR ON THE ORDER OF 30-35
KNOTS. THE EASTERN FRINGE OF THE FORECAST AREA IS CURRENTLY IN A
MARGINAL SEVERE WEATHER RISK FROM SPC FOR SATURDAY SO IT WILL
CERTAINLY BEAR WATCHING. GIVEN THE NEAR STORM ENVIRONMENT
ANTICIPATED AT THIS POINT...THE CONVECTIVE MODE WOULD SEEM TO FAVOR
A MORE LINEAR SYSTEM OR AT LEAST LINEAR SEGMENTS. DAMAGING WIND
GUSTS ARE THE MAIN SEVERE WEATHER THREAT...PRIMARILY IN THE LATE
AFTERNOON AND EVENING HOURS. OVERNIGHT...ANY ONGOING CONVECTION WILL
SHIFT OFFSHORE AND A MUCH COOLER/DRIER AIRMASS WILL BEGIN TO FILTER
IN LATE. BASED ON THE CURRENT FRONT TIMING...LOWS COULD FALL INTO
THE LOW 60S INLAND BY DAYBREAK SUNDAY.

SUNDAY...THE FIRST SIGNIFICANT AIRMASS CHANGE OF THE SEASON WILL
MAKE FOR A VERY COMFORTABLE DAY. BASED ON MODEL AGREEMENT REGARDING
THE FRONT...POPS HAVE BEEN DECREASED AS DEEP DRY AIR INVADES LAND
AREAS. LOOK FOR HIGHS IN THE 80-82 DEGREE RANGE...WHICH WOULD BE 4-6
DEGREES BELOW CLIMO FOR EARLY/MID SEPTEMBER. ALSO...WITH DEW POINTS
IN THE MID/UPPER 50S IT WILL FEEL SIGNIFICANT DIFFERENT THAN IT HAS
IN A FEW MONTHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE REMAINS IN GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN THROUGH THE LONG TERM PERIOD. AN UPPER LEVEL TROUGH
AXIS WILL SWING THROUGH SUNDAY NIGHT...WITH THE PASSAGE OF A DRY
REINFORCING COLD FRONT AT THE SURFACE. A LARGE AREA OF HIGH PRESSURE
WILL THEN BEGIN TO BUILD INTO THE REGION FROM THE NORTHWEST BEFORE
SHIFTING TO A POSITION OVER THE MID-ATLANTIC REGION DURING THE FIRST
PART OF NEXT WEEK. THE HIGH WILL LINGER OVER THE MID-ATLANTIC
THROUGH MID-WEEK...BUT THERE IS SOME HINT THAT A COASTAL TROUGH
COULD DEVELOP OFFSHORE WHILE MOISTURE INCREASES FROM THE SOUTH.

AS FOR EXPECTED WEATHER CONDITIONS...RAIN-FREE CONDITIONS SHOULD
PREVAIL THROUGH EARLY NEXT WEEK WITH ONLY A SLIGHT CHANCE FOR
CONVECTION NEAR THE ALTAMAHA RIVER BY TUESDAY. ISOLATED TO PERHAPS
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED THROUGH MID-
WEEK...MAINLY NEAR THE COAST...AS MOISTURE INCREASES AND THE
POTENTIAL COASTAL TROUGH DEVELOPS. AS FOR TEMPERATURES...SOME OF THE
COOLEST CONDITIONS IN QUITE SOME TIME COULD OCCUR MONDAY MORNING IN
WAKE OF THE SECONDARY COLD FRONT GIVEN A VERY DRY AIRMASS...WITH
LOWS LIKELY IN THE MID TO UPPER 50S. TEMPERATURES SHOULD THEN BEGIN
TO MODERATE THROUGH MID-WEEK BENEATH A STRENGTHENING RIDGE ALOFT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
KCHS...A LINE OF SHRA/TSRA WILL SWEEP THROUGH THE TERMINAL THIS
EVENING...RESULTING IN GUSTY WINDS AND AT LEAST A PERIOD OF MVFR
CONDITIONS THROUGH 02Z. VFR WEATHER LOOKS TO RETURN
THEREAFTER...ALTHOUGH THERE WILL BE A RISK OF FLIGHT RESTRICTIONS
AGAIN LATE IN THE VALID CYCLE AS SHRA/TSRA WILL AGAIN ARRIVE INTO
THE AREA IN RESPONSE TO THE SEA BREEZE AND NEARBY MESO-SCALE
BOUNDARIES.

KSAV...A FEW UPSTREAM SHRA COULD IMPACT THE AIRFIELD THIS
EVENING...ALTHOUGH ANY DIRECT IMPACTS ARE TOO MINIMAL TO SHOW
ANYTHING OTHER THAN VFR AND VCSH. NEXT CHANCE FOR FLIGHT
RESTRICTIONS WILL COME AFTER 18Z FRIDAY AS SHRA/TSRA FORM IN
RESPONSE TO THE SEA BREEZE AND VARIOUS MESO-SCALE BOUNDARIES
NEARBY.

EXTENDED AVIATION OUTLOOK...MODERATE TO HIGH CHANCES FOR PERIODIC FLIGHT
RESTRICTIONS WITH SHOWERS/THUNDERSTORMS SATURDAY AND SATURDAY NIGHT
AS A COLD FRONT PUSHES THROUGH THE AREA. PREVAILING VFR WILL RETURN
ON SUNDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.MARINE...
TONIGHT...A MODEST SOUTHWEST PRESSURE GRADIENT WILL PERSIST THROUGH
THE OVERNIGHT PERIOD DUE TO HIGH PRESSURE OFFSHORE AND A TROUGH OF
LOW PRESSURE INLAND. WINDS SHOULD PEAK NEAR 15-20 KTS...HIGHEST IN
NORTHERN SC AND OFFSHORE GA WATERS. SEAS WILL RANGE BETWEEN 2-4 FT.

FRIDAY THROUGH TUESDAY...SOUTHWEST FLOW WILL PREVAIL ACROSS THE
LOCAL WATERS FRIDAY AND SATURDAY AHEAD OF AN APPROACHING COLD FRONT.
THE SOUTHWEST GRADIENT WILL TIGHTEN...ESPECIALLY ON SATURDAY AS THE
FRONT DRAWS CLOSER. WINDS WILL INCREASE AND WILL LIKELY TOP OUT IN
THE 15-20 KT RANGE EACH AFTERNOON...STRONGEST OVER THE CHARLESTON
COUNTY WATERS AND ALONG THE LAND/SEA INTERFACE THANKS TO THE
STRENGTHENING SEA BREEZE. CONDITIONS COULD BRIEFLY BECOME MARGINALLY
SUPPORTIVE OF A SMALL CRAFT ADVISORY...BUT CONFIDENCE ISN/T VERY
HIGH IN THAT SCENARIO AS OF YET. THE COLD FRONT IS EXPECTED TO PUSH
THROUGH SATURDAY NIGHT AND WINDS WILL SHIFT TO BECOME MORE WESTERLY
AND EVEN NORTHWESTERLY THROUGH THE DAY AS THE GRADIENT RELAXES.
CONTINUE TO VEER FOLLOWING THE PASSAGE OF A SECONDARY COLD FRONT
SUNDAY NIGHT...EVENTUALLY BECOMING ONSHORE MONDAY AND TUESDAY. SEAS
WILL GENERALLY RANGE FROM 2 TO 4 FT THROUGH THE PERIOD...BUT COULD
REACH UPWARDS OF 5 FT EARLY NEXT WEEK AS THE ONSHORE FLOW DEVELOPS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...BSH
LONG TERM...JAQ
AVIATION...
MARINE...BSH/DPB
Hazardous weather outlook, Sep 10, 3:21 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU SEP 10 2015

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-112030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
421 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP INLAND AND SLOWLY SHIFT INTO PARTS OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS EVENING AND EARLY TONIGHT. A
FEW OF THESE THUNDERSTORMS COULD BE STRONG AND/OR SEVERE...WITH
DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. THE GREATEST CHANCE
OF SEVERE WEATHER SHOULD OCCUR WEST OF INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ048>052-112030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
421 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 4:40 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT THU SEP 10 2015

GAZ088-SCZ040-102230-
SCREVEN GA-ALLENDALE SC-
540 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 630 PM EDT...

AT 540 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MILLETT TO NEAR MILLHAVEN...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENDALE...HILTONIA...SYCAMORE...SEIGLING...MARTIN...HILLTONIA...
MILLHAVEN AND MILLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3311 8137 3312 8121 3285 8130 3289 8178
      3291 8176 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2140Z 268DEG 22KT 3316 8161 3297 8168
Special weather statement, Sep 10, 5:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
630 PM EDT THU SEP 10 2015

SCZ040-042-043-102315-
INLAND COLLETON SC-ALLENDALE SC-HAMPTON SC-
630 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND ALLENDALE COUNTIES UNTIL 715 PM EDT...

AT 630 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ULMER TO ESTILL...AND
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMPTON...LAKE WARREN STATE PARK...COLLETON...VARNVILLE...ESTILL...
FAIRFAX...BRUNSON AND GIFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3317 8079 3286 8074 3265 8136 3312 8121
      3312 8120 3305 8113 3303 8108 3310 8095
      3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2230Z 238DEG 31KT 3315 8117 3276 8127
Local storm report, Sep 10, 6:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
09/10/2015  M54 MPH          CHATHAM            GA   MESONET

            REPORT FROM THE WEATHERFLOW SITE AT TYBEE SOUTH.

&&

EVENT NUMBER CHS1501008

33
Special weather statement, Sep 10, 6:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT THU SEP 10 2015

SCZ043>045-047>052-110030-
INLAND JASPER SC-TIDAL BERKELEY SC-COASTAL JASPER SC-DORCHESTER SC-
INLAND BERKELEY SC-INLAND COLLETON SC-CHARLESTON SC-BEAUFORT SC-
COASTAL COLLETON SC-
731 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
BERKELEY...COLLETON...BEAUFORT...JASPER AND DORCHESTER COUNTIES UNTIL
830 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOLLY HILL TO NEAR
JASPER...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...
HANAHAN...BEAUFORT...PORT ROYAL AND MONCKS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE
AT RISK FOR BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3349 7995 3337 7981 3256 8018 3255 8017
      3248 8033 3247 8040 3251 8051 3241 8043
      3232 8045 3230 8094 3333 8050 3330 8050
      3326 8043 3327 8030 3330 8025 3345 8022
      3345 8014 3350 8012
TIME...MOT...LOC 2330Z 247DEG 37KT 3336 8044 3238 8090

FWA

The radar

The Charleston,SC radar (KCLX), 39 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
September 10, 6:35 PM EST to 6:36 PM EST
Where
Colleton County, 4.16 mi SW of Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -80.690

South Carolina Highway Patrol reported a tree down at Dantzler Lane and Hendersonville Highway.

Thunderstorm Wind, Berkeley

When
September 10, 6:40 PM EST to 6:41 PM EST
Where
Berkeley County, 0.9 mi NW of Pigeon Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -80.240

Berkeley County Emergency Management reported trees down on power lines along Highway 311.

Thunderstorm Wind, Colleton

When
September 10, 6:45 PM EST to 6:46 PM EST
Where
Colleton County, 0.9 mi NE of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -80.560

South Carolina Highway Patrol reported a tree down at the intersection of Merrick Drive and Cottageville Highway.

Thunderstorm Wind, Berkeley

When
September 10, 6:58 PM EST to 6:59 PM EST
Where
Berkeley County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -79.970

Berkeley County Emergency Management reported trees down at the intersection of Russellville Road and Highway 35.

Thunderstorm Wind, Berkeley

When
September 10, 7:15 PM EST to 7:16 PM EST
Where
Berkeley County, 1.5 mi SSW of Mt Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.010, -80.040

A trained spotter reported a tree, 10 inches in diameter, snapped off near St. James Avenue and Central Avenue.

Thunderstorm Wind, Charleston

When
September 10, 7:18 PM EST to 7:19 PM EST
Where
Charleston County, 0.9 mi NE of Hilldale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.940, -80.040

A former National Weather Service employee reported winds gusting to 60 mph with several large tree limbs broken.

Thunderstorm Wind, Berkeley

When
September 10, 7:25 PM EST to 7:26 PM EST
Where
Berkeley County, 0.9 mi NE of Moncks Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.210, -80.010

South Carolina Highway Patrol reported a tree down near the intersection of Sandy Drive and Hill Street.

Thunderstorm Wind, Berkeley

When
September 10, 7:30 PM EST to 7:31 PM EST
Where
Berkeley County, 1.5 mi SSE of Cherry Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.210, -79.920

South Carolina Highway Patrol reported a tree down near the intersection of Cane Gulley Road and Bullhead Road.

Thunderstorm Wind, Charleston

When
September 10, 7:40 PM EST to 7:41 PM EST
Where
Charleston County, 1.16 mi W of Scanlonville
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.800, -79.900

The Mount Pleasant Fire Department reported that a large tent was blown over and destroyed at Waterfront Park. The tent was estimated to weight 400-500 pounds.

Thunderstorm Wind, Charleston

When
September 10, 7:45 PM EST to 7:46 PM EST
Where
Charleston County, 0.9 mi SE of The Groves
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -79.860

The Mount Pleasant Police Department reported a tree down on a power line at King Street and Lonnie Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602290, 602291, 602292, 602293, 602294, 602295, 602296, 602297, 602298, 602299.